Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 13, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jan 11, 2020, 7:29 AM CST for 5 counties in Kentucky; Spencer County, Indiana. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2020, 7:29 AM CST (13:29 UTC)
- Expired
- Jan 11, 2020, 12:14 PM CST
- In force
- 5 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Spencer County, IN, Christian County, KY, Daviess County, KY, McLean County, KY, Muhlenberg County, KY, Todd County, KY
The radar
The Ft Campbell radar (KHPX), 87 km from the middle of the area, began a volume at 13:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 9:20 AM CST | FLASH FLOOD | Rockport, IN | NUMEROUS ROADS FLOODED AND IMPASSIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 111 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 1.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 633 m²/s²
- 0-3 km storm-relative helicity
- 864 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
253
WGUS53 KPAH 111329
FFWPAH
INC147-KYC047-059-149-177-219-111930-
/O.NEW.KPAH.FF.W.0013.200111T1329Z-200111T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
729 AM CST Sat Jan 11 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Spencer County in southwestern Indiana...
Daviess County in northwestern Kentucky...
Muhlenberg County in south central Kentucky...
Christian County in south central Kentucky...
McLean County in northwestern Kentucky...
Todd County in south central Kentucky...
* Until 130 PM CST Saturday.
* At 729 AM CST, Doppler radar indicated incoming thunderstorms
producing heavy rain. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Owensboro, Hopkinsville, Oak Grove, Central City, Rockport, Elkton,
Calhoun, Fort Campbell, Clarksville, Dale, Guthrie, Livermore,
Nortonville, Pembroke, Crofton, Grandview, Powderly, Whitesville,
Graham and Knottsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3800 8677 3790 8699 3767 8682 3747 8711
3748 8713 3734 8714 3736 8703 3719 8689
3706 8705 3664 8706 3664 8769 3715 8768
3719 8731 3755 8736 3765 8750 3778 8727
3778 8730 3820 8702 3821 8679
FLASH FLOOD...RADAR INDICATED
$$
071 follow-up statement
319
WGUS73 KPAH 111814 RRA
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
1214 PM CST Sat Jan 11 2020
INC147-KYC047-059-149-177-219-111824-
/O.CAN.KPAH.FF.W.0013.000000T0000Z-200111T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Spencer IN-Daviess KY-Muhlenberg KY-Christian KY-McLean KY-Todd KY-
1214 PM CST Sat Jan 11 2020
...THE FLASH FLOOD WARNING FOR SPENCER...DAVIESS...MUHLENBERG...
CHRISTIAN...MCLEAN AND TODD COUNTIES IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. However a Flood Warning is in effect through late
afternoon, as standing water in low lying areas and over some roads
will persist. Please continue to heed any remaining road closures.
LAT...LON 3800 8677 3790 8699 3767 8682 3747 8711
3748 8713 3734 8714 3736 8703 3719 8689
3706 8705 3664 8706 3664 8769 3715 8768
3719 8731 3755 8736 3765 8750 3778 8727
3778 8730 3820 8702 3821 8679
$$
08What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 11, 5:59 AM CST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 11, 5:59 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
559 AM CST Sat Jan 11 2020
.UPDATE...
Issued at 559 AM CST Sat Jan 11 2020
Updated aviation discussion for 12Z TAFs.
&&
.SHORT TERM...(Today through Monday night)
Issued at 215 AM CST Sat Jan 11 2020
The line of thunderstorms is encountering more stable air as it
shifts eastward across the region. As a result, SPC has shifted
the axis of slight risk for severe to the south and east, mainly
along/south of the Tn border. Nevertheless, the wind shear is
very strong, and small segments of the line may still present a
marginal risk for severe wind gusts.
With an additional 1 to 2 inches of rainfall expected with the
line's main pass, the Flash Flood Watch remains in effect. The
rain will be falling on well saturated grounds, although this
impact too becomes less the farther east the line progresses. As
a result, and after collaboration with LMK and OHX, our far
southeastern 3 counties, excluded from the FFA, will remain so.
Gradient winds gusting to 45 mph along/ahead of the line of
storms should translate eastward with time today. After fropa, the
winds shift to the northwest and begin a diminishing trend. As a
result, we anticipate an early cancellation of the Advisory,
particularly in the west. However, with the surface Low deepening
upon its lift northeastward across the FA late this PM, we think a
continuation of the Advisory thru those hours is warranted for
now. And there is some concern that deepening may produce a little
higher gust potential, mainly in the east.
There is a minimal chance for change-over pcpn, before ending, in
portions of our farthest northwest counties. However, the mean
moisture really drops off as this occurs, so little to no impact
is anticipated. This has been a pretty consistent signal the past
several nights.
.LONG TERM...(Tuesday through Friday)
Issued at 215 AM CST Sat Jan 11 2020
The primary forecast concern in the long term is the potential for
precipitation in three separate episodes. The first occurs over
mainly southern and eastern sections of the area Monday night into
Tuesday. The second arrives with a chance of thunder late Tuesday
night and Wednesday. The final chance arrives late Thursday night and
Friday, possibly in the form of a wintry mix. Forecast confidence is
about average with some improvement in agreement between model
solutions, but some differences that still need to be ironed out.
The upper flow pattern through much of the week will be dominated by
west southwesterly flow, with a brief period of west northwest flow
possible Wednesday night into Thursday night. Ripples of energy
traversing the active southwest flow pattern will provide periodic
chances for precipitation through the week. The first chance arrives
Monday night into Tuesday as an area of low pressure moves from the
Northern Plains into the Upper Midwest and Great Lakes region. A
split flow pattern will be in place during this period, and the best
moisture will remain confined to the southern stream, which should
keep the best chance of precipitation over the southeastern U.S. The
initialized NBM forecast precipitation probabilities appeared to be
overdone. However, it is possible that some light rain showers may
make it as far north as our forecast area late Monday night and
Tuesday, especially into western Kentucky. Thus, our forecast
reflects a rather sharp gradient from lower chances across our
northwestern counties to higher chances in western Kentucky.
By Tuesday night and Wednesday, the southern stream lifts northward
and appears to phase with the northern stream, thus bringing better
moisture influx and higher rain chances to the entire forecast area.
An area of low pressure is forecast to develop over the central
Plains Tuesday night, then stream northeast towards the Great Lakes
by Wednesday evening. Increasing moisture and forcing for vertical
ascent ahead of the front will result in a good chance of showers by
late Tuesday night and especially on Wednesday as the front moves
through. Both the GFS and ECMWF suggest a fair amount of instability
will be present late Tuesday night and Wednesday, and some of that
may even be surface based on Wednesday. With moderate deep layer
shear also forecast, will need to keep an eye on at least some
potential for severe thunderstorms during the day Wednesday, but
it's too soon to say anything with any amount of confidence at this
time.
Even though the initialized NBM forecast keeps precipitation chances
non stop through the entire week, deterministic GFS/ECMWF/CMC model
runs all suggest a dry period from Wednesday night through much of
Thursday night as high pressure builds in and the upper flow pattern
temporarily becomes west northwesterly. Our forecast adjustments
reflect the preferred dry forecast during this time frame.
By late Thursday night and Friday, another low pressure system is
forecast to develop over the central Plains in response to upper
level energy entering the Rockies. This low is forecast to move
northeast towards the Great Lakes region by Saturday. The approach
and passage of the low and its attendant frontal system will result
in the potential for precipitation as early as Thursday night and
continuing into the first half of the weekend. Thermal profiles are
cold enough to support the potential for mixed precipitation late
Thursday night into Friday morning, then again late Friday night
into Saturday morning depending on how quickly the front makes
passage. Will need to keep an eye on this time period, especially
early Friday morning, for a possible light accumulation of wintry
precipitation.
&&
.AVIATION...
Issued at 559 AM CST Sat Jan 11 2020
Low pressure and its associated frontal system will continue to
encourage waves of showers and thunderstorms across the region
through at least early afternoon. MVFR ceilings will prevail, but
temporary restrictions to IFR are expected. A trend towards more
scattered showers is expected by afternoon, followed by a return
to dry conditions by evening. MVFR ceilings should last through
the night. South winds ahead of the front will continue to shift
to the west and northwest with frontal passage. The strongest
winds are expected across western Kentucky and southwest Indiana
this morning, with gusts in excess of 30 knots. Winds should
gradually diminish from west to east tonight.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 3 PM CST this afternoon for ILZ075>078-
080>094.
Wind Advisory until 9 PM CST this evening for ILZ075>078-080>094.
MO...Flash Flood Watch until 3 PM CST this afternoon for MOZ076-086-
087-100-107>112-114.
Wind Advisory until 9 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch until 3 PM CST this afternoon for INZ081-082-
085>088.
Wind Advisory until 9 PM CST this evening for INZ081-082-085>088.
KY...Flash Flood Watch until 3 PM CST this afternoon for KYZ001>016-
018>020.
Wind Advisory until 9 PM CST this evening for KYZ001>022.
&&Hazardous weather outlook, Jan 11, 7:13 AM CST, 16 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 713 AM CST Sat Jan 11 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 713 AM CST Sat Jan 11 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Severe thunderstorms capable of producing damaging winds and a few tornadoes are possible this morning across portions of western Kentucky, mainly along and east of a line from Cadiz to Owensboro. A Tornado Watch is in effect for this area until 1 PM CST. Widespread heavy rainfall continues with 1 to 2 inches of additional rainfall expected, locally higher amounts possible. A Flash Flood Watch remains in effect through 3 PM today. Refer to the Watch for details. Strong and gusty non thunderstorm winds continue today, with gusts up to 45 to 50 mph possible. A Wind Advisory remains in effect through early this evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms late Tuesday night and Wednesday. A few of the storms on Wednesday could be strong to severe, with damaging winds the primary hazard. A mix of wintry precipitation is forecast late Thursday night into Friday morning. The potential for a light accumulation cannot be ruled out at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of rain, flooding, wind, and storms are encouraged.
In the hours before
Local storm report, Jan 11, 4:10 AM CST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
410 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM FLASH FLOOD 1 N DELTA 37.21N 89.74W
01/11/2020 CAPE GIRARDEAU MO EMERGENCY MNGR
SEVERAL ROADS IMPASSABLE AND COVERED WITH
WATER IN SOUTHERN PART OF CAPE GIRARDEAU
COUNTY. INCLUDED ARE STATE ROUTE N AND
COUNTY ROAD 244, HIGHWAY P BETWEEN RANDLES
AND DELTA, AND STATE ROUTE N AND COUNTY ROAD
236.
&&
RJPSpecial weather statement, Jan 11, 4:27 AM CST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 427 AM CST Sat Jan 11 2020 KYZ001>003-006-008-009-011-012-111230- FULTON-HICKMAN-CARLISLE-GRAVES-MARSHALL-CALLOWAY-LYON-TRIGG- INCLUDING THE CITIES OF HICKMAN, CLINTON, BARDWELL, MAYFIELD, BENTON, MURRAY, EDDYVILLE, AND CADIZ 427 AM CST Sat Jan 11 2020 ...SPECIAL WEATHER STATEMENT... At 425 AM, strong thunderstorms were observed across Fulton, Hickman and Carlisle counties in west Kentucky. The storms were moving east around 40 mph. Through 530 AM, the storms will continue to track east, affecting areas from Mayfield to Benton and Murray. Strong wind gusts 35 to 50 mph will be likely in some areas. The wind gusted to near 50 mph just east of Hickman, Kentucky around 400 AM. Heavy rainfall will significantly reduce visibilities. Cloud to ground lightning will also be a hazard. 08
Special weather statement, Jan 11, 5:17 AM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
517 AM CST Sat Jan 11 2020
KYZ005>008-111145-
Marshall KY-McCracken KY-Graves KY-Livingston KY-
517 AM CST Sat Jan 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LIVINGSTON...WESTERN
MARSHALL...SOUTHEASTERN MCCRACKEN AND GRAVES COUNTIES UNTIL 545 AM
CST...
At 516 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Lovelaceville to 7 miles
east of Fulton. Movement was northeast at 70 mph.
Winds 40 to 50 mph will be possible with these storms.
Locations impacted include...
Paducah, Mayfield, Reidland, Lone Oak, Ledbetter, Sedalia, Wingo,
Water Valley, Lowes, Fancy Farm, Brewers, Dukedom and Symsonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3695 8881 3711 8860 3708 8857 3706 8850
3708 8845 3705 8842 3678 8842 3675 8845
3675 8849 3671 8849 3650 8870 3650 8881
TIME...MOT...LOC 1116Z 214DEG 61KT 3686 8876 3654 8875
08Local storm report, Jan 11, 7:09 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
709 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLOOD PINCKNEYVILLE 38.08N 89.38W
01/11/2020 PERRY IL PUBLIC
3 INCHES RAINFALL AND FLOODING.
&&Local storm report, Jan 11, 7:12 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM FLOOD EVANSVILLE 37.98N 87.54W
01/11/2020 VANDERBURGH IN TRAINED SPOTTER
1.2 INCHES IN LAST HOUR AND FLOODING IN
ANGEL MOUNDS OR THE SOUTHEAST SIDE OF
EVANSVILLE.
&&Local storm report, Jan 11, 7:26 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
726 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM TSTM WND DMG 2 W CADIZ 36.87N 87.86W
01/11/2020 TRIGG KY EMERGENCY MNGR
NUMEROUS TREES DOWN AND SOME BUILDINGS
DAMAGED ON RAINBOW HILL. POSSIBLE TORNADO.
&&The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 11, 2:40 AM CST | Severe Thunderstorm Warning | PAH | Ballard | 35 min |
| Jan 11, 2:57 AM CST | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 33 min |
| Jan 11, 3:48 AM CST | Flash Flood Warning | PAH | Livingston, McCracken | 6 hr |
| Jan 11, 3:58 AM CST | Areal Flood Advisory | PAH | Ballard, Carlisle, Fulton, Graves, Hickman | 4 hr |
| Jan 11, 4:08 AM CST | Flash Flood Warning | PAH | Crittenden, Union | 6 hr |
| Jan 11, 4:55 AM CST | Areal Flood Advisory | PAH | Henderson, Webster | 4 hr |
| Jan 11, 4:59 AM CST | Areal Flood Advisory | PAH | Caldwell, Calloway, Lyon, Marshall, Trigg | 5 hr |
| Jan 11, 5:00 AM CST | Areal Flood Advisory | PAH | Henderson, Webster | 4 hr |
| Jan 11, 5:08 AM CST | Flash Flood Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman | 6 hr |
| Jan 11, 5:17 AM CST | Special Weather Statement | PAH | Graves | 28 min |
| Jan 11, 5:43 AM CST | Severe Thunderstorm Warning | PAH | Livingston, Lyon, Marshall | 20 min |
| Jan 11, 5:45 AM CST | Tornado Warning | PAH | Livingston, Lyon, Marshall | 17 min |
| Jan 11, 5:58 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Crittenden, Livingston, Lyon | 32 min |
| Jan 11, 6:08 AM CST | Flash Flood Warning | PAH | Caldwell, Calloway, Lyon, Marshall, Trigg | 6 hr |
| Jan 11, 6:39 AM CST | Severe Thunderstorm Warning | PAH | Calloway, Trigg | 36 min |
| Jan 11, 6:40 AM CST | Flash Flood Warning | PAH | Henderson, Hopkins, Webster | 6 hr |
| Jan 11, 6:42 AM CST | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean, Webster | 33 min |
| Jan 11, 6:44 AM CST | Tornado Warning | PAH | Henderson, Webster | 16 min |
| Jan 11, 6:49 AM CST | Tornado Warning | PAH | Calloway, Trigg | 19 min |
| Jan 11, 6:54 AM CST | Severe Thunderstorm Warning | PAH | Caldwell, Christian, Hopkins, Lyon, Todd, Trigg | 51 min |
| Jan 11, 6:57 AM CST | Areal Flood Advisory | PAH | Christian, Daviess, McLean, Muhlenberg, Todd | 6 hr |
| Jan 11, 7:01 AM CST | Tornado Warning | PAH | Trigg | 29 min |
| Jan 11, 7:12 AM CST | Tornado Warning | PAH | Caldwell, Christian, Hopkins | 33 min |
| Jan 11, 7:23 AM CST | Tornado Warning | PAH | Christian, Trigg | 37 min |
| Jan 11, 7:31 AM CST | Severe Thunderstorm Warning | PAH | McLean, Muhlenberg, Todd | 44 min |
| Jan 11, 7:40 AM CST | Tornado Warning | PAH | Christian | 20 min |
| Jan 11, 9:25 AM CST | Areal Flood Warning | PAH | Livingston, McCracken | 9 hr |
| Jan 11, 10:06 AM CST | River Flood Warning | PAH | Union | 5 days |
| Jan 11, 10:14 AM CST | River Flood Warning | PAH | Crittenden, Union | 15 days |
| Jan 11, 10:38 AM CST | Areal Flood Warning | PAH | Ballard, Carlisle, Fulton, Graves, Hickman | 9 hr |
| Jan 11, 12:02 PM CST | Areal Flood Warning | PAH | Caldwell, Calloway, Lyon, Marshall, Trigg | 6 hr |
| Jan 11, 12:13 PM CST | Areal Flood Warning | PAH | Christian, Daviess, Henderson, Hopkins, McLean, Muhlenberg and 2 more | 6 hr |
| Jan 11, 2:12 PM CST | River Flood Warning | PAH | Muhlenberg | 5 days |
Nearby
Flash Flood Warnings in Kentucky, 2020Flash Flood Warnings in Indiana, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.